Narcan, on saving lives

Narcan or Naloxone hydrochloride (trade name Narcan®) is a drug that can reverse opioid overdose. It can also be used to treat respiratory depression during pain management or after an anaesthetic. It works by blocking opioid drugs, such as heroin and methadone, from attaching to opioid receptors in the brain. Narcan is also used to reverse the overdose effects of prescription pain management. How is it used? Naloxone can be injected intravenously (into a vein) or intramuscularly (into a muscle) by medical professionals, such as paramedics. – See more at: http://www.druginfo.adf.org.au/drug-facts/naloxone-

On Sunday I drove to Geelong hospital to visit my eighty nine year old father who is recovering from a fall where he suffered a broken arm. I had seen him the day before where he was at times confused about where he was but for the most part he was alert and responsive.

As I walked into his room I immediately recognised the symptoms of an overdose. Dad sat slumped in his chair, his chin resting on his chest, his breathing barely audible with a blue tinge forming around his lips. Gently I touched him, saying his name, telling him who I was, he tried to lift his eyelids heavy with sedation but to no avail. I continued talking to him while I lifted his head back to keep his airways clear. Quickly I gained the attention of his nurse who checked his medication charts and sure enough he had been dosed twice in a 90 minute period. Small and frail his body could not take a high dose, he has no tolerance to the drug Endone and was unable to bring himself back from being dangerously on the nod. Swiftly the nurse paged the doctor who came and assessed him. His pupils were pinned, breathing at a very slow rate, his blood pressure had dropped and his oxygen levels were low.

The option was to reverse the effects of the Endone by administering an injection of Narcan in exactly the same way I had seen done to my son Kristopher. I watched the doctor prepare and administer the Narcan never imagining that in my life time I would experience witnessing my father reversed from an overdose in the same way I had witnessed my son on many occasions before the last overdose which was fatal.

Every family member and friend who has someone they care about should learn to administer Narcan. Training is now available to alleviate the fear of using this drug to save a person’s life. I know that paramedic resources would be less strained if overdoses could be prevented this way.

Sunday was traumatic for me, old memories and fears flooded back, sadness and loss and anger that it was a mistake made by a nurse. I silently screamed in frustration at the universe as to why it was necessary for me to witness both my father and my son revived with Narcan after an overdose. kris and dad

2 comments on “Narcan, on saving lives

  1. Great article, I enjoyed reading your post on Narcan (Naloxone). I think this is great as it should help prevent many needless overdoses and deaths from happening. The addicted ones are apprehensive about getting help this would be a great asset to them as well. Naloxone is a bellwether for the addiction treatment system and those working within it! I’ve been doing research on Narcan addiction treatments and how it helps.

    Should anyone else be interested to see how this would help others here’s the page I looked at https://oceanbreezerecovery.org/blog/treating-heroin-overdose-using-narcan/

    Hopefully, this information can assist someone (friends and families) in choosing the best recovery treatments after being saved by Narcan.

Leave a Reply